Author(s): Mahadevan SB, McKiernan PJ, Davies P, Kelly DA
Abstract Share this page
Abstract AIM: To identify the clinical and biochemical risk factors associated with outcome of paracetamol induced significant hepatotoxicity in children. METHODS: Retrospective case notes review of those with paracetamol overdose admitted from 1992 to 2002. Patients were analysed in two groups: group I recovered after conservative treatment and group II developed progressive liver dysfunction and were listed for liver transplantation. RESULTS: Of 51 patients (6 males, 45 females, aged 0.8-16.1 years), 6 (aged <7 years) received cumulative multiple doses, and 45 a single large overdose (median 345 mg/kg, range 91-645). The median (range) interval to hospital at presentation post-ingestion was 24 hours (4-65) and 44 hours (24-96) respectively in groups I and II. Patients received standard supportive treatment including N-acetylcysteine. All children in group I survived. In group II, 6/11 underwent orthotopic liver transplantation (OLT) and 2/6 survived; 5/11 died awaiting OLT. Cerebral oedema was the main cause of death. Children who presented late to hospital for treatment and those with progressive hepatotoxicity with prothrombin time >100 seconds, hypoglycaemia, serum creatinine >200 micromol/l, acidosis (pH <7.3), and who developed encephalopathy grade III, had a poor prognosis or died. Although hepatic transaminase levels were markedly raised in both groups, there was no correlation with necessity for liver transplantation or death. CONCLUSION: Accidental or incidental paracetamol overdose in children may be associated with toxic liver damage leading to fulminant liver failure. Delayed presentation and/or delay in treatment, and hepatic encephalopathy > or =grade III were significant risk factors, implying poor prognosis and need for OLT. Prompt identification of high risk patients, referral to a specialised unit for management, and consideration for liver transplantation is essential.
This article was published in Arch Dis Child
and referenced in Journal of Clinical Toxicology